Drought, Rooks
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM).
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Following three straight months of widespread above normal precipitation within North Central Kansas, March 2024 featured more of a variable/mixed bag situation precipitation-wise, as small portions of five of the six counties held onto Severe Drought (D2) throughout the month as assigned by the U.S. Drought Monitor (USDM). In fact, March marked the 26th-consecutive month with at least D2 drought plaguing parts of the area. But focusing on the positive, and despite at least a slight majority of the area registering below normal March precipitation, limited portions of the domain actually saw a one-category improvement in drought category during the month...with no degradation (see below for more detailed monthly precipitation info). Focusing on March county-level USDM drought specifics, the month opened with roughly 90 percent of the six-county area assigned categories ranging from D0 (Abnormally Dry) to D2, with a more detailed breakdown as follows: 1) A few splotches of D2 nicked at least small portions of five of the six counties (except Phillips), but only constituted around 5% of the total domain)...2) Moderate Drought (D1) covered roughly 44% of North Central Kansas, including the majority of Jewell/Mitchell/Rooks counties...3) D0 resided across roughly 41% of the area, including the majority of Smith and Osborne counties...4) the remaining approximately 10% of the area (entirely within northern Phillips/Smith counties) was assigned drought-free D-nothing. Over the course of the month, the first two USDM issuances had no change whatsoever. However, the final two March issuances featured one-category improvements (albeit limited in scope), cumulatively impacting roughly 10% of the six-county area. As a result of these changes, the end-of-March drought breakdown stood as follows: 1) D2 was still present, but for merely about 4% of the area (following a very slight reduction over western Rooks County)...2) coverage of D1 decreased slightly to around 37% of the domain (still including sizeable portions of Jewell/Mitchell/Rooks)...3) coverage of D0 also decreased slightly to around 35% of North Central Kansas...4) due to the aforementioned reductions in D0-D2, there was a corresponding increase in the areal coverage of D-nothing...now up to around 24% of the area (including at least half of Smith/Phillips counties).
Turning to March 2024 precipitation details, this month ended a streak of three-straight months that featured overall-excellent news, but on the flip side, most areas were not bone dry either. More specifically, around 60% of the six-county domain registered at least slightly below normal precipitation (meaning less than roughly 1.45). Fortunately though, only about 10% of the area (primarily in southern Mitchell County) picked up less than half of normal amounts, as the majority of the area measured between 0.80-2.25 (140-205% of normal). Of the roughly 40% of the area that saw at least slightly above normal precipitation, it primarily concentrated within Smith, Phillips and southern Rooks counties. Per around 30 NWS and CoCoRaHS observers, some of the very-lowest measured totals included: 0.57 ten miles south-southwest of Beloit, 0.60 ten miles east of Hunter and 0.73 five miles south-southwest of Scottsville. On the more fortunate end of the rain gauge, a few of the highest known March amounts featured: 2.74 near Plainville, 2.54 in Smith Center and 2.28 in Lebanon. On one final note, longer-term precipitation deficits remained firmly intact within parts of North Central Kansas. This included the NWS Cooperative Observer in Beloit, which totaled only 61.92 over the three-year stretch from April 2021-March 2024...25.32 below normal/71% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 29, 11:44 PM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1144 PM CST Thu Feb 29 2024 .KEY MESSAGES... - Fire weather is the main forecast concern over the coming days. See the fire weather section below for more information. - Above normal temperatures continue into the weekend. A cold front moves through Sunday into Monday, leading to more seasonable temperatures next week. - There is only a low chance (10-30%) for rain Sunday night. Better chances for rain (maybe mixed with snow) arrive in the latter half of next week into the following weekend. && .UPDATE... Issued at 801 PM CST Thu Feb 29 2024 Red Flag Warning for today has been allowed to expire. Relative humidities are slowly rising and winds are slowly decreasing, diminishing the risk for fire weather for the remainder of tonight. && .DISCUSSION... Issued at 326 PM CST Thu Feb 29 2024 Currently, strong south-southwest winds prevail across the area, with gusts commonly in the 30-40 MPH range. These winds will back off a bit this evening, but will still remain a bit breezy into the overnight as a fairly strong surface pressure gradient remains overhead. Clouds and low-level moisture will increase from the south tonight, associated with a shortwave currently over the southern Plains. Skies clear out again on Friday as this shortwave passes to our east. There is a fairly large range in expected temperatures. Eastern areas with more lingering moisture may "only" reach the low 60s, but the drier air in our west will may allow some spots to reach the mid 70s! South-southwest winds continue, but should be noticably lighter than today. The first weekend of March starts off pretty mild on Saturday, with highs in the upper 60s and low 70s (which is roughly 20 degrees above normal). An upper shortwave and associated cold front then approach the area from the northwest on Sunday, leading to stronger southwesterly winds ahead of the front (and northwesterly winds in its wake). There is only a low chance for light precipitation over northern portions of the area with this system Sunday night. Behind this system, we should see a cooling trend into next week. The trough has trended shallower with a more northerly on more recent deterministic model runs, potentially making the cooldown a bit less dramatic. Even so, ensembles still push temperatures back closer to climatology (highs in the 50s; lows in the 20s) by Tuesday/Wednesday. Forecast specifics become quite uncertain by the middle of next week, but global ensembles favor increasing precipitation chances for the latter part of next week and into the following weekend. Blending all three ensembles (GEFS, GEPS, EPS), gives a 30-50% chance of seeing 0.50" or more of liquid equivalent through the end of next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1137 PM CST Thu Feb 29 2024 Prevailing VFR conditions expected through the period with gusty southerly winds likely continuing overnight and into the daytime hours Friday. Latest satellite imagery shows some low level stratus across central Kansas expanding to the northeast, but based on latest satellite trends, opted to only have a sct010 at KGRI and few010 at KEAR arriving during the morning hours to cover this. Winds will likely gust to around 25 KTS through midday Friday...before the pressure gradient begins to relax late in the day and mixing down of additional wind gusts from the atmospheric profile begins to subside during the late afternoon hours. && .FIRE WEATHER... Issued at 805 PM CST Thu Feb 29 2024 The fire weather threat decreases on Friday, but will increase through the weekend as southerly winds increase. Details become uncertain by Sunday, but there is potential for another round of Red Flag conditions ahead of a cold front pushing through the area. Next week trends cooler, though there is still some lingering fire weather threat Monday and Tuesday. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch DISCUSSION...Mangels AVIATION...Rossi FIRE WEATHER...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 759 PM CST Thu Feb 29 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 759 PM CST Thu Feb 29 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Near critical fire weather conditions remain possible for at least portions of the outlook area through Tuesday. Of these days, Sunday appears to have the highest risk, and some areas could see critical fire danger, especially south of a line from Cambridge to York. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162159, 1162160, 1162161, 1162162, 1162163.